Ask a Texas Heart Institute Doctor
Informed patients make better patients.
Which recommendation should I follow regarding Syndrome X?
Hello, I am a 53 year old female and have been told I have syndrome x by two different doctors. One wants me to take high blood pressure meds and the other nitro because he thinks my blood pressure will bottom out because it runs a normal low. I do not have any pain, just uncomfortable feelings in my chest, and after extreme exercise, I need to go to bed for three days. Can you help?
submitted by Barbara from Indiana on 8/28/2012
by Texas Heart Institute cardiologist, George Younis, MD
Syndrome X refers to chest discomfort consistent with angina, but with normal coronaries [coronary arteries]. Treatment options include nitrates as well as certain medicines that are used for blood pressure, but can also cause dilation of coronary arteries, hopefully to minimize any chest discomfort. Syndrome X is very difficult to diagnose with certainty, as there are no real established diagnostic tests to confirm its presence, although cardiac MRI may sometimes play a role. I cannot give advice in your specific case aside from saying you could try one approach, and if it doesn't work, try the other. Both are reasonable, and sometimes a combination of both is needed.
See also on this site:
Has your question or a similar one already been answered?
Search all the Heart Doctor questions and answers.
To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.
Updated August 2012